Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 170, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2019, 3:14 PM EDT for Daviess County, Lawrence County, Martin County, Indiana. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 3:14 PM EDT (19:14 UTC)
- Expired
- Aug 20, 2019, 3:34 PM EDT
- In force
- 20 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Lawrence County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:30 PM EDT | TSTM WND DMG | Mitchell, IN | 2 POWER POLES SNAPPED ALONG ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2352 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WUUS53 KIND 201914
SVRIND
INC027-093-101-201945-
/O.NEW.KIND.SV.W.0170.190820T1914Z-190820T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
314 PM EDT Tue Aug 20 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Martin County in southwestern Indiana...
Southwestern Lawrence County in south central Indiana...
Southeastern Daviess County in southwestern Indiana...
* Until 345 PM EDT.
* At 313 PM EDT, a severe thunderstorm was located near Shoals, or 22
miles southwest of Bedford, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At Shoals around 302 pm, law enforcement
reported tree down across highway 450.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Shoals, Mitchell, Loogootee, Cannelburg, Alfordsville, West Boggs
Lake, Indian Springs, Huron, Lacy, Williams, Spring Mill State
Park, Silverville and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3850 8696 3851 8700 3850 8706 3856 8712
3890 8674 3870 8632 3869 8634 3869 8668
3853 8668 3853 8683 3849 8688 3851 8693
3849 8695
TIME...MOT...LOC 1913Z 300DEG 22KT 3860 8674
HAIL...<.75IN
WIND...60MPH
$$
CP2 follow-up statements
692
WWUS53 KIND 201924
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
324 PM EDT Tue Aug 20 2019
INC027-201933-
/O.CAN.KIND.SV.W.0170.000000T0000Z-190820T1945Z/
Daviess IN-
324 PM EDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIESS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Indiana.
LAT...LON 3851 8693 3865 8689 3885 8663 3870 8632
3869 8634 3869 8668 3853 8668 3853 8683
3849 8689
TIME...MOT...LOC 1923Z 300DEG 22KT 3857 8667
$$
INC093-101-201945-
/O.CON.KIND.SV.W.0170.000000T0000Z-190820T1945Z/
Martin IN-Lawrence IN-
324 PM EDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN MARTIN AND SOUTHWESTERN LAWRENCE COUNTIES...
At 323 PM EDT, a severe thunderstorm was located 9 miles southeast of
Shoals, or 22 miles southwest of Bedford, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Shoals, Mitchell, Huron, Williams, Spring Mill State Park and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3851 8693 3865 8689 3885 8663 3870 8632
3869 8634 3869 8668 3853 8668 3853 8683
3849 8689
TIME...MOT...LOC 1923Z 300DEG 22KT 3857 8667
HAIL...<.75IN
WIND...60MPH
$$
MRD774
WWUS53 KIND 201934
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
334 PM EDT Tue Aug 20 2019
INC093-101-201943-
/O.CAN.KIND.SV.W.0170.000000T0000Z-190820T1945Z/
Martin IN-Lawrence IN-
334 PM EDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARTIN AND
SOUTHWESTERN LAWRENCE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3851 8693 3865 8689 3885 8663 3870 8632
3869 8634 3869 8668 3853 8668 3853 8683
3849 8689
TIME...MOT...LOC 1931Z 300DEG 22KT 3854 8660
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:57 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 20, 2:57 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 257 PM EDT Tue Aug 20 2019 .UPDATE... The SYNOPSIS...NEAR TERM...SHORT TERM and LONG TERM Sections have been updated below. && .SYNOPSIS... Issued at 252 PM EDT Tue Aug 20 2019 A frontal system will slowly drift south through the local area over the next couple of days. In the wake of this front, high pressure will build into the area by the weekend. Another front may approach the area early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 252 PM EDT Tue Aug 20 2019 Linear MCS, associated with a vorticity center over northern Illinois, currently moving through the areas. Fairly steep mid level lapse rates and adequate deep layer shear should allow for this line to maintain itself for the rest of the afternoon, accompanied by a damaging wind and large hail threat. Extrapolation suggests this line will be close to or exiting the eastern/southeastern zones around 202100Z-202200Z. Short term models suggest the vorticity center will pass through northern Indiana later this evening. Appears most of the instability will be swept off to the south due to the current activity, but short term models suggest lapse rates may recover later tonight, along with some enhanced flow at 850mb over the southern zones. Based on above, will keep high PoPs going into the late afternoon hours, with PoPs tapering off during the early evening hours. Model data not really showing much in the way of redevelopment later tonight, but given the increasing lapse rates and enhanced 850mb flow, prefer to keep some PoPs going most of the night. Will trend lows tonight near expected wet bulb temperatures, which is close to the GFS MOS numbers. && .SHORT TERM /Wednesday through Friday/... Issued at 252 PM EDT Tue Aug 20 2019 Model data suggest a short wave trough will drift across the northern Great Lakes in the Wednesday to Thursday time frame. An associated front will drift south through the local area, reaching the Ohio River by Wednesday night or Thursday, and may drift into the Tennessee Valley by Friday. Operational and ensemble data are quite wet over the next few days, as disturbances ripple along the front. However, successive outflows will probably continue to push the better instability south with time, so precipitation potential late in the period may be overdone. Will maintain PoPs into Friday for now. Progged low level thicknesses suggest the GFS MOS temperature guidance by Thursday and Thursday night may be a little too cool. Will bump up the guidance some in those periods. && .LONG TERM /Friday Night through Tuesday/... Issued at 252 PM EDT Tue Aug 20 2019 Ensembles suggest upper ridging will move over the area during the weekend, followed by an upper trough expected to move into the northern Midwest and western Great Lakes early next week. Ensembles indicate the precipitation threat with the next trough may arrive as early as Sunday, with a better threat by next Monday and Tuesday. Will trend towards a drier forecast for Friday night through Saturday, and go with higher PoPs in the Sunday to Tuesday period. && .AVIATION /Discussion for 20/18Z TAF Issuance/... Issued at 1224 PM EDT Tue Aug 20 2019 MVFR to IFR conditions expected during afternoon convection with VFR conditions expected afterwards. MVFR to IFR ceilings and visibilities possible again tomorrow morning due to fog and clouds. An active period expected with a line of thunderstorms moving in towards central Indiana at this time. Current thoughts are for arrival at HUF and LAF around 18Z. BMG and IND will be impacted likely between 19 and 20Z. Brief wind gusts in excess of 30 kts possible with best chances for strong winds at HUF and LAF. Quiet weather is expected afterwards before chances for low ceilings and fog return tomorrow morning with plenty of low level moisture and nearly calm winds expected. Confidence is still fairly low on extent of this with best chances near LAF. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....JAS AVIATION...White
Hazardous weather outlook, Aug 20, 10:10 AM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1010 AM EDT Tue Aug 20 2019 INZ021-028>031-035>049-051>057-060>065-067>072-211415- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1010 AM EDT Tue Aug 20 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are possible this afternoon into the evening. Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes, hail. Timing: Most likely window for severe storms noon to 6 pm. Discussion: An upper level weather disturbance in combination with a warm and humid air mass across Central Indiana may produce severe thunderstorms this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms will be possible at times through Sunday Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 20, 2:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
254 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TSTM WND DMG 5 S ATTICA 40.22N 87.25W
08/20/2019 FOUNTAIN IN PUBLIC
TREE DOWN ON AUTOMOBILE. TIME ESTIMATED FROM
RADAR.
&&
BHHLocal storm report, Aug 20, 2:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND GST 2 S WYNNEDALE 39.81N 86.19W
08/20/2019 M70 MPH MARION IN PUBLIC
&&
AWLocal storm report, Aug 20, 3:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST NEWBERRY 38.93N 87.02W
08/20/2019 E60 MPH GREENE IN TRAINED SPOTTER
&&
AWLocal storm report, Aug 20, 3:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND GST 2 SW BARGERSVILLE 39.50N 86.20W
08/20/2019 E65 MPH JOHNSON IN TRAINED SPOTTER
&&
AWLocal storm report, Aug 20, 3:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 9 N NASHVILLE 39.33N 86.24W
08/20/2019 M60 MPH BROWN IN AMATEUR RADIO
&&Local storm report, Aug 20, 3:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG DANVILLE 39.76N 86.53W
08/20/2019 HENDRICKS IN AMATEUR RADIO
SEVERAL LARGE TREES DOWN ACROSS DANVILLE.
&&
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:33 PM EDT | Special Weather Statement | IND | Clay, Vigo | 42 min |
| Aug 20, 12:52 PM EDT | Special Weather Statement | IND | Vigo | 23 min |
| Aug 20, 1:04 PM EDT | Special Weather Statement | IND | Parke, Vermillion | 41 min |
| Aug 20, 1:11 PM EDT | Special Weather Statement | IND | Greene | 49 min |
| Aug 20, 1:22 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Warren | 38 min |
| Aug 20, 1:30 PM EDT | Special Weather Statement | IND | Clay, Owen | 45 min |
| Aug 20, 1:47 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen | 43 min |
| Aug 20, 1:54 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hendricks, Howard, Montgomery and 2 more | 36 min |
| Aug 20, 2:00 PM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Morgan, Owen, Parke, Putnam | 30 min |
| Aug 20, 2:23 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Johnson, Marion, Morgan | 37 min |
| Aug 20, 2:30 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 3 more | 45 min |
| Aug 20, 2:45 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Monroe, Morgan, Shelby | 30 min |
| Aug 20, 2:58 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Hancock, Johnson, Marion, Morgan and 1 more | 32 min |
| Aug 20, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 29 min |
| Aug 20, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Rush, Shelby | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.